Hail, Edmunds
- When
- September 10, 3:00 PM CST
- Where
- Edmunds County, 10 mi NE of Ipswich
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.550, -98.883
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 10, 2:30 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 330 PM CDT WED SEP 10 2003 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT MAIN FORECAST CHALLENGE WILL BE SEVERE WEATHER CHANCES THIS EVENING ALONG WITH COOLING TEMPERATURE TREND AND SHOWER CHANCES FOR LATE WEEK AND FIRST PART OF THE WEEKEND. UPPER JET STREAK AND DRY SLOT CONTINUE TO ADVECT EASTWARD WITH SCATTERED THUNDERSTORMS DEVELOPING AT THE LEADING EDGE OF MID LEVEL THETA-E MINIMUM. CLEARING ASSOCIATED WITH DRY SLOT HAS ALLOWED FOR WARM ENOUGH LOW LEVEL TEMPERATURES TO PUSH 100 MB MIXED LAYER CAPES INTO THE 500 TO 1000 J/KG RANGE. DEEP LAYER SHEAR ON THE ORDER OF 40 KNOTS WITH MOST OF THIS SHEAR UNIDIRECTIONAL. WITH SUCH STRONG UPPER DYNAMICS AND RELATIVELY COOL MID AND UPPER LEVEL TEMPS COULD SEE SOME ISOLATED SEVERE STORMS THROUGH EVENING. MODELS SUGGESTING MID/UPPER LEVEL DEFORMATION/FRONTOGENESIS AXIS WHICH HAS PROVIDED FOR BETTER PRECIP COVERAGE ACROSS WESTERN NORTH DAKOTA DURING AFTERNOON MAY WRAP SOUTHWARD INTO NORTH CENTRAL SOUTH DAKOTA LATER THIS EVENING BUT BETTER FRONTAL UVV SIGNAL WITH THIS FRONTOGENESIS AXIS SHOULD REMAIN NORTH OF CWA. WILL THUS LINGER SOME 20 POPS LATE THIS EVENING ACROSS NORTH CENTRAL SOUTH DAKOTA TO COVER THIS. BY LATE THIS EVENING BETTER PRECIP COVERAGE SHOULD BE ACROSS EASTERN CWA AS STEEP 850-700 HPA THETA-E LAPSE RATES ASSOCIATED WITH DRY SLOT WORK EASTWARD. TIMING OF STRONGEST PRESSURE RISES SHOULD PRECLUDE WIND ADVISORY CRITERIA BEING MET. SOME LINGERING SHOWERS POSSIBLE THURSDAY MORNING BUT MOST OF CWA WILL SEE SOME DECENT MID LEVEL SUBSIDENCE BEHIND UPPER WAVE. GOING TEMPS LOOKED IN GOOD SHAPE FOR THURSDAY AFTERNOON BEHIND THE FRONT. NEXT CONCERN WILL THEN BE FOR MID/UPPER LEVEL FRONT DROPPING DOWN WITH NEXT UPPER VORT LOBE FRIDAY AFTERNOON/EVENING. ETA IS SLOWER IN DROPPING THIS BAROCLINIC ZONE SOUTHWARD IN COMPARISON TO GFS. UKMET ALSO MORE IN AGREEMENT WITH SLOWER ETA IN DROPPING 700-500 HPA BAROCLINIC ZONE INTO CWA. WILL STICK WITH ETA/UKMET THINKING AT THIS TIME AND BRING CHANCE OF SHOWERS ONLY ACROSS FAR NORTHWEST CWA FRIDAY AFTERNOON AND THEN OVERSPREAD REMAINDER OF CWA INTO SATURDAY MORNING. PRECIP AMOUNTS LOOKING MINIMAL BUT SHOULD SEE ENOUGH MID LEVEL FRONTO FORCING TO WARRANT CONTINUED MENTION OF POPS. SATURDAY WILL BE COOLEST DAY OF SHORT TERM WITH TEMPERATURES GENERALLY IN MID 60S. .LONG TERM...SUNDAY THROUGH WEDNESDAY IT LOOKS LIKE THE EXTENDED TIME PERIOD FROM SUN-WED WILL BE DRY WITH SURFACE HIGH PRES MAINLY IN CONTROL OF THE WEATHER. SUNDAY WILL BE A COOL DAY WITH SFC HIGH PRES OVER THE CWA. THE HIGH PRESSURE WILL BUILD EAST AS A WARM FRONT RETURNS SUNDAY NIGHT THROUGH MONDAY. ALSO...THE MDLS SHOW A SFC AREA OF LOW PRESSURE MOVG ACROSS SOUTHERN CANADA EARLY TO MID NEXT WEEK. DEPENDING ON THE TIMING OF THIS SFC LOW PRESSURE AREA...THE TIMING OF THE PACIFIC COLD FRONT SLIDING IN BEHIND IT WILL ALSO BE AFFECTED. MDLS DIFFER ON THE TIMING OF THIS FRONT. IT SHOULD COME ACROSS THE UPPER MIDWEST SOMETIME BETWEEN MON NIGHT AND TUES NIGHT. DONT BELIEVE THERE WILL BE ENOUGH MOISTURE WITH IT TO BRING ANY RAINFALL AS IT MOVES THROUGH. OTHERWISE...CLEAR TO P/C SKIES WITH NEAR NORMAL TEMPS FOR MON-WED. .ABR...NONE. MARSILI/MOHR
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 542 AM CDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. THERE IS A SLIGHT RISK SOME OF TODAYS THUNDERSTORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS POSSIBLE FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The Aberdeen radar (KABR), 38 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5337120, 5337121, 5337122.